|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 2 | Page : 97-99
Erythema gyratum repens responding to isotretinoin
Palvi Singla, Sukhjot Kaur, Sunil Kumar Gupta
Department of Dermatology, Dayanand Medical College and Hospital, Ludhiana, Punjab, India
|Date of Submission||18-Jul-2020|
|Date of Decision||06-Sep-2020|
|Date of Acceptance||06-Oct-2020|
|Date of Web Publication||28-Dec-2020|
Department of Dermatology, Dayanand Medical College and Hospital, Ludhiana - 141 001, Punjab
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Singla P, Kaur S, Gupta SK. Erythema gyratum repens responding to isotretinoin. Indian J Drugs Dermatol 2020;6:97-9
|How to cite this URL:|
Singla P, Kaur S, Gupta SK. Erythema gyratum repens responding to isotretinoin. Indian J Drugs Dermatol [serial online] 2020 [cited 2021 Jun 24];6:97-9. Available from: https://www.ijdd.in/text.asp?2020/6/2/97/305125
Erythema gyratum repens (EGR) is a rare paraneoplastic type of annular erythema with a distinctive figurate “wood-grain” appearance. It has a strong association with malignancy, most notably lung, esophageal, and breast cancers in more than 80% of cases. EGR can precede underlying malignancy by 1–72 months, though the average is 4–9 months. The etiology of EGR is unknown, although an immune response is postulated. Treatment of the underlying malignancy helps in its resolution. We present a patient with extensive EGR associated with previously treated hepatitis C virus (HCV) infection who responded to isotretinoin.
A 56-year-old male presented with a generalized skin rash for 10 years which was gradually progressive. It was associated with pruritus, erythema, and scaling. Medical history was significant for the treatment of hepatitis C infection 7 years back, with sofosbuvir and ribavirin.
On examination, he had generalized, bilaterally symmetrical large, reddish-brown plaques with well-defined scaly margins which were arranged in concentric circles over the trunk and flexures such as bilateral axilla, cubital fossa, and popliteal fossa [Figure 1]. Palms, soles, and mucosae were spared. No bullae, vesicles, or target lesions were observed. There was no significant lymphadenopathy or organomegaly.
|Figure 1: Erythema gyratum repens: Concentric annular plaques over the right arm|
Click here to view
Potassium hydroxide examination of the scrapings did not reveal any hyphae or spores.
Skin biopsy revealed epidermal hyperkeratosis, follicular plugging, and perivascular chronic inflammatory infiltrate in the dermis. On clinicopathological correlation, the diagnosis of EGR was made [Figure 2].
|Figure 2: Skin biopsy (H and E, ×40) showing epidermal hyperkeratosis, follicular plugging, and perivascular chronic inflammatory infiltrate in the dermis|
Click here to view
Routine investigations including complete blood count, liver and renal function tests, urine analysis, and chest X-ray were normal. Antinuclear antibody (ELISA) was negative. HCV-RNA was not detectable at present. Ultrasound of the abdomen revealed liver cirrhosis. Fibroscan score was 9.5 kPa indicating mild liver scarring.
The patient was prescribed topical corticosteroids and antihistaminics for 2 months without any significant improvement. Subsequently, isotretinoin 20 mg once a day was prescribed that resulted in remarkable improvement within 15 days in terms of clearance of lesions [Figure 3]. Isotretinoin was continued for 1 month and for another month on alternate days. Pre- and posttreatment liver function tests were monitored and were normal. The patient is on regular follow-up and has not developed a recurrence.
Here, we report a case of EGR which is not associated with any underlying malignancy. EGR has been reported in association with non-neoplastic diseases, such as pulmonary tuberculosis, resolving pityriasis rubra pilaris, linear IgA dermatosis, bullous pemphigoid, hypereosinophilic syndrome, ichthyosis, palmoplantar hyperkeratosis, and nail dystrophy.[2-12] There are also case reports of association of EGR with autoimmune conditions such as CREST syndrome, psoriasis, cryptogenic organizing pneumonia, drug reaction and even in healthy individuals.[13-18]
Our case was associated with a prior hepatitis C infection and mild hepatic cirrhosis. There was no evidence of underlying malignancy. Detailed investigations also failed to reveal any other underlying disease.
The use of isotretinoin has not been previously described in this disorder. It was used in our patient, considering its efficacy in disorders of keratinization. A favorable response seen with isotretinoin is difficult to explain, and it has not been reported previously. The patient was carefully monitored for any adverse drug effects.
In conclusion, our experience shows that EGR does not necessarily indicate underlying malignancy. Another unique observation is the clearance of lesions with isotretinoin.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Rustin M, Cerio R. Reactive inflammatory erythemas. In: Griffiths C, Barker J, Bleiker T, Chalmers R, Creamer D, editors. Rook's Textbook of Dermatology. 9th
ed. Ch. 47. Oxford: Wiley-Blackwell; 2016. p. 47, 1-47, 17.
Langlois JC, Shaw JM, Odland GF. Erythema gyratum repens unassociated with internal malignancy. J Am Acad Dermatol 1985;12:911-3.
Barber PV, Doyle L, Vickers DM, Hubbard H. Erythema gyratum repens with pulmonary tuberculosis. Br J Dermatol 1978;98:465-8.
Gebauer K, Singh G. Resolving pityriasis rubra pilaris resembling erythema gyratum repens. Arch Dermatol 1993;129:917-8.
Cheesbrough MJ, Williamson DM. Erythema gyratum repens, a stage in linear the resolution of pityriasis rubra pilaris? Clin Exp Dermatol 1985;10:466-71.
Richey PM, Fairley JA, Stone MS. Transformation from pityriasis rubra pilaris to erythema gyratum repens-like eruption without associated malignancy: A report of 2 cases. JAAD Case Rep 2018;4:944-6.
Demonchy E, Lacour JP, Ortonne JP, Passeron T. Erythema gyratum repens, not always a bad omen for patients. J Eur Acad Dermatol Venereol 2010;24:738-9.
Caputo R, Bencini PL, Vigo GP, Berti E, Veraldi S. Eruption resembling erythema gyratum repens in linear IgA dermatosis. Dermatology 1995;190:235-7.
Graham-Brown RA. Bullous pemphigoid with figurate erythema associated with carcinoma of the bronchus. Br J Dermatol 1987;117:385-8.
Breathnach SM, Wilkinson JD, Black MM. Erythema gyratum repens-like figurate eruption in bullous pemphigoid. Clin Exp Dermatol 1982;7:401-6.
Morita A, Sakakibara N, Tsuji T. Erythema gyratum repens associated with hypereosinophilic syndrome. J Dermatol 1994;21:612-4.
Juhlin L, Lacour JP, Larrouy JC, Baze PE, Ortonne JP. Episodic erythema gyratum repens with ichthyosis and palmoplantar hyperkeratosis without signs of internal malignancy. Clin Exp Dermatol 1989;14:223-6.
Ingber A, Pullman H, Nowell C. CREST syndrome: Assosiation with erytheme figuratum. Z Hautlcr 1983;58:1298-306.
Bryan ME, Lienhart K, Smoller BR, Johnson SM. Erythema gyratum repens in a case of resolving psoriasis. J Drugs Dermatol 2003;2:315-7.
Samotij D, Szczech J, Bencal-Kusinska M, Reich A. Erythema gyratum repens associated with cryptogenic organizing pneumonia. Indian J Dermatol Venereol Leprol 2016;82:212-3.
] [Full text]
Günther R, Nasser S, Hinrichsen H, Fölsch UR. Erythema gyratum repens: Drug reaction following azathioprine administration in a patient with type I autoimmune hepatitis. Med Klin (Munich) 2002;97:414-7.
Garrett SJ, Roenigk HH Jr. Erythema gyratum repens in a healthy woman. J Am Acad Dermatol 1992;26:121-2.
Stankler L. Erythema gyratum repens: Spontaneous resolution in a healthy man. Br J Dermatol 1978;99:461.
[Figure 1], [Figure 2], [Figure 3]